Kentucky, 2016

Flash Flooding in Kentucky, August 8, 2016

August 8, 2016 · NWS JKL · 2 events in 2 counties and zones

A narrow band of storms developed early this afternoon as greater moisture began to move into southern Kentucky. The slow moving nature of this rainfall produced flash flooding across a portion of Leslie County and Bell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
$100
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A narrow band of storms developed early this afternoon as greater moisture began to move into southern Kentucky. The slow moving nature of this rainfall produced flash flooding across a portion of Leslie County and Bell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 8, 8:50 AM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 8, 8:50 AM EST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
950 AM EDT MON AUG 8 2016

.UPDATE...
Issued at 950 AM EDT MON AUG 8 2016

Shower coverage is already increasing this morning across southern
Kentucky, with a band of light shower pushing across northeast
Kentucky. Looks like we should continue to see an expansion in
coverage of showers and eventually thunderstorms as we head into
the afternoon and evening hours. Also given the trends, bumped up
pops to likely across southeast Kentucky where the best chances
for rain will reside based on latest hi res model guidance.

UPDATE Issued at 620 AM EDT MON AUG 8 2016

Only a minor update needed to better capture the mid to at times
low level deck of clouds. Otherwise no major changes needed this
update.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 406 AM EDT MON AUG 8 2016

The weather issue this AM is the cloud cover. We have seen a mid
to even lower level stratus deck across traversing a good portion
of eastern KY. Models have struggled some with this and made more
manual modifications to the SKY grid set to deal with this. That
said models and MSAS MSLP would suggest a surface trough (perhaps
a pseudo warm front) aligned along and near the VA border this
morning. This boundary is progged to move NW today based on the
PWATs/theta-e gradient, and this will be one of the catalyst for
convection through the day. This as the boundary spreads greater
moisture into a good portion of the CWA. However the convection
will still be tied to the diurnal heating given no mid or upper
level support to speak of. The primary risk with any convection
this afternoon will be brief heavy rainfall as PWATs climb to near
2 inches and large warm layer based on forecast soundings. Overall
guidance is in reasonable agreement with the overall placement of
convection.

Tonight convection will trend down with the lose of diurnal
heating through the early evening hours. left over clouds will
will be difficult to pin down and will have implications on fog
production. For now will keep the better fog within the deeper
valley spots, but will be more prevalent where clouds are least
and areas that receive more rainfall. It should be said that the
surface trough will also continue to progress to the west into
central KY through the night.

Tuesday as said previously the surface trough will progress west,
and will remain the main focus of the convection (given the lack
of mid and upper level support). Models are struggling to agree
on the location of this boundary, and therefore kept POPs closer
to the model blended guidance at this point. That said this will
focus the convection further west into central KY and lesser as
you move east toward to VA border. Matter of fact much of the
guidance including both the GFS/NAM would suggest those areas near
the VA border would be nil for POPs. Given the time of year had a
hard time justifying zero POPs, but did opt to go isolated in
those areas. While the main threat would be heavy rainfall the
overall better moisture should reside across central KY based on
the PWATs.

.LONG TERM...(Tuesday night through Sunday)
Issued at 445 AM EDT MON AUG 8 2016

The models continue to be in pretty good agreement aloft through
the extended portion of the forecast. They all depict broad
ridging through the southern half of the nation with significant
pockets of moisture and energy stuck under this key feature. A
westward building Bermuda High will bolster the ridge locally
through Thursday while doing little to erase the tropically
influenced weakness over the deep south. In fact, the southern low
will remain a factor through the weekend even after the Bermuda
High retreats back east. Late in the period, some of this energy
does look to come northeast over Kentucky in conjunction with a
trough - sharper in the latest ECMWF than the GFS - to the north
plodding into the Great Lakes/Ohio Valley. Will continue to favor
a general model blend through this part of the forecast.

Sensible weather will feature a fairly typical wet summer time
pattern with seasonable highs and muggy lows. The convection will
be primarily driven by the diurnal cycle through Friday before the
energy aloft and the core of the southeast moisture plume will
overwhelm the trends and timing during the weekend as a weak sfc
low takes shape over just west of the area. Accordingly, have gone
with highest PoPs for the weekend with the values not so
temporally driven by the diurnal cycle.

With the temperature grids from the CR init have made just some
minor adjustments for terrain specific spot lows each night. As
for the PoPs, tweaked them primarily to exaggerate the diurnal
trends in their hourly iterations, most focused during the work
week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
ISSUED AT 630 AM EDT MON AUG 8 2016

VFR conditions are prevailing across all the TAF sites this
morning. We have seen a mid to at times low level cloud deck
moving across most of the region this morning. This has not been a
problem in terms of CIGS and likely aiding limiting fog
production. The next issue today will be the potential for
afternoon showers and storms, but right now this looks to be
scattered enough to garnish no more than VCTS at this point. This
as surface trough acts as a lifting mechanism and also spreads
moisture across a good portion of the region. Now some of these
storms will have the potential to produce localized heavy
rainfall, so quick VIS restrictions are possible if a TAF site
does manage to see a storm. Tonight the fog production will be
more likely in areas where rainfall occurs today and less cloud
cover. Given the overall uncertainty at this point will hold off
any fog mention. Light winds will prevail at sites through the
period.

&&

.JKL Watches/Warnings/Advisories...
None.
&&

UPDATE...KAS
SHORT TERM...DJ
LONG TERM...GREIF
AVIATION...DJ
Hazardous weather outlook, Aug 8, 3:22 AM EST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
422 AM EDT MON AUG 8 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091130-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
422 AM EDT MON AUG 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE PRIMARY
THREAT FROM THESE THUNDERSTORMS WILL BE LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM TUESDAY THROUGH
SUNDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KAS/DJ

The radar

The Jackson,KY radar (KJKL), 74 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Leslie

When
August 8, 12:00 PM EST to 1:00 PM EST
Where
Leslie County, 0.96 mi NE of Spruce Pine to 0.99 mi NE of Spruce Pine
Cause
Heavy Rain
Property damage
$100
Crop damage
$50
Reported by
Department of Highways
Coordinates
36.930, -83.418

Department of highway officials reported quickly flowing water along a portion of Kentucky Highway 2058 near Spruce Pine, resulting in a mudslide.

Flash Flood, Bell

When
August 8, 12:30 PM EST to 1:30 PM EST
Where
Bell County, 0.86 mi SW of Surran to 2.7 mi WSW of Surran
Cause
Heavy Rain
Property damage
$3,000
Crop damage
$50
Reported by
Department of Highways
Coordinates
36.762, -83.782

Department of highway officials reported water flowing over numerous county roads and into adjacent yards off of Kentucky Highway 92 near Ingram. A culvert was also washed out by these quickly flowing flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642489, 642487.